Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Phoenix, AZ

January 29, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jan 29, 2005, 1:15 PM MST for Maricopa County, Arizona. It was in force for 24 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2005, 1:15 PM MST (20:15 UTC)
Expired
Feb 22, 2005, 5:30 PM MST
In force
24 days
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 292017
SVRPSR
AZC013-292045-
/X.NEW.KPSR.SV.W.0004.050129T2015Z-050129T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST SAT JAN 29 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TOLLESON...GOODYEAR...CASHION...
  AVONDALE

* UNTIL 145 PM MST.

* AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AVONDALE...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  GOODYEAR...LITCHFIELD PARK...PERRYVILLE...BUCKEYE...FAR WEST       
  PHOENIX...AND TOLLESON.

LAT...LON 3350 11246 3324 11263 3326 11229 3351 11221

$$

AJ
3 follow-up statements
000 
WUUS55 KPSR 222337
SVRPSR
AZC013-230030-
/O.NEW.KPSR.SV.W.0004.050222T2336Z-050223T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE @@@OFFT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

* UNTIL 530 PM MST

* AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER MESA...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  MCDOWELL...MESA AND FOUNTAIN HILLS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3337 11185 3333 11164 3364 11151 3367 11178

$$
SAS
000 
WUUS55 KPSR 222341 CCA
SVRPSR
AZC013-230030-
/O.COR.KPSR.SV.W.0004.050222T2336Z-050223T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR... 
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 530 PM MST

* AT 434 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER MESA...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  MCDOWELL...MESA AND FOUNTAIN HILLS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3337 11185 3333 11164 3364 11151 3367 11178

$$

SAS
000 
WWUS55 KPSR 222358
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
456 PM MST TUE FEB 22 2005

AZC013-230030-
/O.CON.KPSR.SV.W.0004.000000T0000Z-050223T0030Z/
MARICOPA AZ-
456 PM MST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MST FOR EAST
CENTRAL MARICOPA COUNTY...

AT 443 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL
AND DAMAGING WINDS. THIS STORM WAS LOCATED OVER EAST MESA...MOVING 
NORTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FOUNTAIN HILLS AND FORT MCDOWELL.

DIME SIZE DIAMETER HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

LAT...LON 3337 11185 3333 11164 3364 11151 3367 11178

$$

SAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 9:50 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 29, 9:50 AM MST, 3 hours 25 minutes before
AZZ020>028-CAZ030>033-292245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 AM MST SAT JAN 29 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND COLD FRONT FROM CALIFORNIA WILL BRING THE
POSSIBILITY OF SHOWERS TODAY...MAINLY TO SOUTH-CENTRAL ARIZONA...
ALONG WITH A CHANCE OF THUNDERSTORMS. MOST OF THE RAIN IS EXPECTED
TO BE NORTH AND EAST OF PHOENIX. HOWEVER...MUCH LESS RAIN IS
EXPECTED COMPARED WITH THE STORM SYSTEM THIS PAST WEDNESDAY. BREEZY
TO WINDY CONDITIONS FROM THE NORTHWEST WILL MOVE INTO SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY THIS WEEKEND BEHIND
THE LOW PRESSURE SYSTEM. UNSETTLED AND COOL WEATHER IS EXPECTED MOST
OF NEXT WEEK WITH BREEZY CONDITIONS FROM THE NORTHEAST AND EAST AT
TIMES AS THE LOW PRESSURE SYSTEM MEANDERS NEAR OR OVER ARIZONA.

&&

.DISCUSSION...
UPPER LEVEL TROUGH SYSTEM STILL DEVELOPING AS IT DROPS DOWN OVER AZ
THIS MORNING. DEEP MOISTURE THAT WAS ASSOCIATED WITH THE FRONTAL
BAND AS IT CROSSED SE CA HAS BECOME MORE SHALLOW AS THE FRONT HAS
PROGRESSED FURTHER E. HOWEVER...80-100M H5 HEIGHT FALLS THAT ARE
STILL EXPECTED TODAY SHOULD INITIATE SUFFICIENT OMEGAS TO GIVE GOOD
LIFT TO WHAT MOISTURE WE DO HAVE AVAILABLE...SO STILL EXPECTING SOME
LIGHT AMOUNTS OF PRECIP TODAY. FRONTAL BAND CURRENTLY NOTED BY LINE
OF PRECIP ON KIWA 88D COULD GIVE SOME BRIEF HEAVY RAINFALL AS IT
MOVES THRU THE GREATER PHX AREA...ESPECIALLY NRN PORTIONS OF THE
VALLEY. MEANWHILE...BEHIND THE FRONT WE ARE STILL EXPECTING AN
UNSTABLE AIRMASS TO BE IN PLACE BY TIME OF AFTERNOON HEATING. SO...
SHOULD SEE SOME SHOWER/TSTM REDEVELOPMENT MAINLY OVER SCNTRL AZ
PORTION OF CWA THIS AFTERNOON INTO EARLY EVENING HOURS. AFTER
TONIGHT...MODELS CONTINUE TREND OF MOVING MAIN LOW INTO SRN ROCKYS
BUT THEN DEVELOPING BAGGY TROUGH OVER SRN AZ. THIS IS BEING PROGGED
TO EVENTUALLY DEVELOP INTO A CUTOFF LOW SOMEWHERE TO OUR S OR SW. AT
THE SAME TIME...AIRMASS IS EXPECTED TO BECOME INCREASINGLY SUBSIDENT
AND DRIER ON SUNDAY INTO MONDAY. HOWEVER...AFTER THIS...LOW MAY GET
NUDGED BACK OVER THE STATE BY MIDWEEK AND INCREASE SHOWER CHANCES
AGAIN AS SOME MOISTURE RETURNS TO THE AREA. MORE ON THIS IN
AFTERNOON DISCUSSION. TO BE SURE...TEMPS WILL BE CHILLY NEXT COUPLE
OF DAYS WITH HEIGHTS WELL BE NORMAL. ALSO EXPECTING A DECENT N/S
SURFACE PRESSURE GRADIENT TO TAKE SHAPE NEXT FEW DAYS...FOR BREEZY
CONDITIONS DOWN THE CO RIVER. IN THE MEANTIME...CURRENT FORECASTS
APPEAR IN DECENT SHAPE FOR NOW...NO UPDATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 1:48 PM MSTTornado WarningPSRMaricopa42 min
Jan 29, 3:26 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal24 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.